Translate this page into:
Metronidazole causing fixed drug eruption
S K Arora
L-17, Medical College Campus Kanpur-208 002
|How to cite this article:
Arora S K. Metronidazole causing fixed drug eruption. Indian J Dermatol Venereol Leprol 2002;68:108-109
AbstractA rare case of fixed drug eruption due to metronidazole is reported.
Fixed drug eruption is a common type of drug eruption seen in skin clinics. Causative drugs are sulphonamides, salicylates, oxyphenbutazones, tetracycline, dapsone, chlordia zepoxide, barbiturates, phenolphtheline, morphine, codiene, quinine and derivatives , phenacetin, erythromycin , griseofulvin, mebendazole, meprobamate etc. Many drugs such as dapsone, griseofulvin, erythromycin etc, are commonly used but FDE occurs rarely.
Metronidazole is another drug which is being used commonly but FDE occurs very rarely so much so, in books it is not mentioned in the list of causative drugs.
A 59 - year - old male patient, doctor by profession reported with itching over penis for three days. On examination there was redness and oozing on the inner aspect of prepuce and along the coronal sulcus. There was no pus discharge. He was nondiabetic and he denied history of extramarital exposure. He was taking metronidazole for last 7 days. No other drug was taken by him during this period. The patient was given local steroids and antihistaminic. Lesion healed in 4 days time. Metronidazole 200 mg was given for provocation test after 7 days which did not give any reaction. Again 400mg of metronidazole was given which caused reactivation of lesion in the form of redness and itching.
Metronidazole is a commonly used drug due to wide prevalence of amoebiasis in India but fixed drug eruption due to it , is rare. Naik and Singh in 1977 reported fixed drug eruption due to metronidazole on the back of a patient who was taking this drug very frequently. In our case FDE appeared on penis, which is a common site and was confirmed by provocation test. Special feature was provocation only by full dose of the drug.
Bilimoria FE, Shah PP Drug reactions. In: IADVL Textbook and Atlas of Dermatology, Edited by Valia RG, Bhalani Publishing House, Bombay 1994;1139.[Google Scholar]
Naik RPC, Singh G. Bullous fixed drug eruption presumably due to erythromycin. Dermatologica 1976;152:177-180.[Google Scholar]
Naik RPC, Singh G. Fixed drug eruption due to metronidazole. Dermatologica 1977;155:59-61.[Google Scholar]